State issues fentanyl warning following 50 fatal overdoses in Pa.
The state Department of Drug and Alcohol Programs issued a warning about fentanyl after 50 fatal overdoses were reported this year in Pennsylvania.
The Pennsylvania Department of Drug and Alcohol Programs on Thursday issued a warning about the powerful narcotic painkiller fentanyl and derivative acetyl fentanyl after receiving reports of 50 fatal overdoses across the state this year.
Authorities said fentanyl, a prescription medication used to relieve severe or chronic pain – often in end-of-life-care, often has the same consistency, color and packaging of heroin.
But fentanyl is much more potent, and drug users who mistake it for heroin are at a high risk of suffering a fatal overdose, according to a release.
"This is an especially important time for those addicted to heroin to seek treatment," Department of Drug and Alcohol Programs Secretary Gary Tennis said in a statement.
"Treatment works; these individuals, rather than risk death day after day, can attain recovery and go on to live rich and rewarding lives."
The Department of Drug and Alcohol Programs last week called on coroners and medical examiners in the state to screen for the drug in all apparent heroin deaths after recently confirming five overdoses –one of them fatal – from fentanyl in Lebanon County.
The department as a result found recreational use of fentanyl and acetyl fentanyl has resulted in at least 50 confirmed fatal overdoses this year in Pennsylvania.
Overdoses have been confirmed in 15 Pennsylvania counties – including Philadelphia.
The department is further awaiting toxicology reports from several other counties and is also working with the Centers for Disease Control and Prevention to best address the issue in Pennsylvania.
Fentanyl is available as a skin patch, lozenge, pill, shot or a film that dissolves in the mouth.
During the last major fentanyl overdose outbreak in 2006, there were 269 deaths reported in Philadelphia alone.